Alert archive / Nevada / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 143, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 11, 2011, 4:54 PM PDT for Clark County, Lincoln County, Nevada. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2011, 4:54 PM PDT (23:54 UTC)
- Expired
- Sep 11, 2011, 5:30 PM PDT
- In force
- 36 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
Counties Clark County, NV, Lincoln County, NV
The radar
The Cedar City radar (KICX), 152 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 1944 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
124 WUUS55 KVEF 112354 SVRVEF NVC003-017-120030- /O.NEW.KVEF.SV.W.0143.110911T2354Z-110912T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 454 PM PDT SUN SEP 11 2011 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN LINCOLN COUNTY IN SOUTH CENTRAL NEVADA... NORTHEASTERN CLARK COUNTY IN SOUTHERN NEVADA... * UNTIL 530 PM PDT. * AT 452 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 17 MILES SOUTH OF CARP... OR 15 MILES NORTH OF MOAPA...AND WAS MOVING NORTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... CARP. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. IN ADDITION...HEAVY RAIN AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS. && LAT...LON 3736 11450 3724 11418 3677 11449 3684 11469 TIME...MOT...LOC 2354Z 204DEG 29KT 3689 11455 $$ MORGAN
2 follow-up statements
430 WWUS55 KVEF 120017 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 517 PM PDT SUN SEP 11 2011 NVC003-120027- /O.CAN.KVEF.SV.W.0143.000000T0000Z-110912T0030Z/ CLARK NV- 517 PM PDT SUN SEP 11 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLARK COUNTY IS CANCELLED... LAT...LON 3686 11443 3691 11463 3736 11450 3724 11418 TIME...MOT...LOC 0017Z 213DEG 20KT 3701 11443 $$ NVC017-120030- /O.CON.KVEF.SV.W.0143.000000T0000Z-110912T0030Z/ LINCOLN NV- 517 PM PDT SUN SEP 11 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR SOUTHEASTERN LINCOLN COUNTY... AT 512 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTH OF CARP...OR 24 MILES NORTH OF MOAPA...AND WAS MOVING NORTHEAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... CARP. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE OR ON TWITTER #NWSVEGAS. && LAT...LON 3686 11443 3691 11463 3736 11450 3724 11418 TIME...MOT...LOC 0017Z 213DEG 20KT 3701 11443 $$ SC
472 WWUS55 KVEF 120035 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 535 PM PDT SUN SEP 11 2011 NVC017-120045- /O.EXP.KVEF.SV.W.0143.000000T0000Z-110912T0030Z/ LINCOLN NV- 535 PM PDT SUN SEP 11 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN COUNTY HAS EXPIRED... THE THUNDERSTORM IN SOUTHEASTERN LINCOLN COUNTY HAS WEAKENED AND IS NO LONGER SEVERE. THE SEVERE THUNDERSTORM WARNING WAS ALLOWED TO EXPIRE AT 530 PM. LAT...LON 3686 11443 3691 11463 3736 11450 3724 11418 TIME...MOT...LOC 0017Z 213DEG 20KT 3701 11443 $$ SC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 3:07 PM PDT, 1 hour 47 minutes earlier.
Area forecast discussion, Sep 11, 3:07 PM PDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 307 PM PDT SUN SEP 11 2011 .SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS...MOST NUMEROUS IN THE AFTERNOONS AND EVENINGS...WILL CONTINUE THROUGH THE MIDDLE OF THE UPCOMING WEEK. ISOLATED SEVERE WEATHER AND FLASH FLOODING WILL BE POSSIBLE. && .SHORT TERM...ANOTHER ACTIVE DAY TODAY AND NOT MUCH TIME TO DISCUSS IT. UPPER LEVEL LOW WOBBLED INLAND TODAY BUT MAY WOBBLE BACK TO THE SHORE TOMORROW. SOUTHERLY FLOW AND MOISTURE TRANSPORT WILL CONTINUE ACROSS OUR CWA. AREAS DIRECTLY UNDER THE MOISTURE PLUME WILL BE AT ENHANCED RISK FOR FLASH FLOODING AND AREAS IN THE DRY SLOT WILL BE AT ENHANCED RISK FOR HAIL AND HIGH WINDS. JUST GOT SMALL HAIL AT THE OFFICE WHILE I WAS TYPING THIS. MODELS DISAGREE ON THE PROGRESSION OF THE LOW WITH THE GFS FASTER AND THE NAM SLOWER. WILL TAKE IT DAY BY DAY AT THIS POINT...BUT HISTORICALLY SPEAKING SLOWER HAS BEEN BETTER MORE OFTEN THAN NOT. RISK FOR THUNDERSTORMS TO CONTINUE THROUGH THE END OF THE SHORT TERM TUESDAY NIGHT. .LONG TERM...WEDNESDAY THROUGH SUNDAY STILL LOOKING FOR THE LOW TO MOVE THROUGH LATE WEDNESDAY. ECMWF AND GFS DIFFER ON SPEED. OPTED TO LEAN TOWARDS THE SLIGHTLY FASTER GFS. MAIN ISSUE WAS THE DISTRIBUTION OF CLOUDS AND POPS AS IT MOVED THROUGH. KEPT THE POPS GREATEST IN THE EAST OVER MOHAVE AND EASTERN LINCOLN COUNTIES WHERE UPLIFT AND MOISTURE ELEMENTS COMBINE THE BEST. CLOUD COVER WEDNESDAY WILL COVER MOST OF THE CWA AS IT IS WRAPPED AROUND THE LOW WHEN IT TRACKS TO THE SOUTH OF LAS VEGAS. AFTER WEDNESDAY KEPT IN RESIDUAL POPS THROUGH THURSDAY AS THE LOW WILL NOT QUICKLY LEAVE THE AREA. RIDGING WILL BRIEFLY MOVE IN FRIDAY BEFORE THE NEXT TROUGH DROPS IN FROM THE NORTHWEST. AT THIS TIME NOT EXPECTING ANY SIGNIFICANT WEATHER THIS WEEKEND WITH THE EXCEPTION OF INCREASED WINDS. && .AVIATION...FOR MCCARRAN...FOR TODAY THUNDERSTORMS ARE POSSIBLE AROUND THE AREA AND IN THE PEACH SPRINGS...MORMON MESA AND BEATTY CORRIDORS THROUGH LATE EVENING. THUNDERSTORMS IN THE VALLEY ARE POSSIBLE THROUGH LATE TONIGHT. ANY STORMS TO AFFECT KLAS WILL MOVE IN FROM THE SOUTH AND MAY FORM CLOSE TO KLAS AND HAVE LITTLE ADVANCE NOTICE. OUTSIDE OF THE THUNDERSTORMS NO STRONG WINDS OR CEILING PROBLEMS ARE ANTICIPATED. WINDS WILL BE LIGHT AND FOLLOW A DIURNAL PATTERN. MONDAY WILL SEE THE DAY START WITH LITTLE CLOUD COVER BEFORE CLOUDS FORM FIRST OVER LOCAL MOUNTAINS. THUNDERSTORMS ARE A POSSIBILITY IN THE VALLEY. THUNDERSTORMS WILL BE MORE LIKELY IN THE LOCAL MOUNTAIN AREAS TO EAST AND WEST OF THE VALLEY. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED RAIN SHOWERS AND THUNDERSTORMS WILL CONTINUE AROUND THE AREA INTO LATE SUNDAY EVENING WITH SCATTERED STORM COVERAGE OVER CLARK AND MOHAVE COUNTIES AND IN THE SIERRAS AND OWENS VALLEY IN INYO COUNTY. MONDAY WILL SEE A DECREASE IN STORM COVERAGE OVER MOST AREAS WITH THE EXCEPTION OF MOHAVE COUNTY WHERE SCATTERED AFTERNOON THUNDERSTORMS ARE LIKELY. THUNDERSTORMS ELSEWHERE ARE MORE LIKELY OVER MOUNTAIN AREAS AT FIRST IN THE AFTERNOON BEFORE MOVING OFF INTO THE VALLEYS. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && MORGAN/JACQUES HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 11, 6:05 AM PDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 605 AM PDT SUN SEP 11 2011 AZZ001>003-036-CAZ519>527-NVZ014>022-121000- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 605 AM PDT SUN SEP 11 2011 /605 AM MST SUN SEP 11 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT AS THUNDERSTORMS REDEVELOP ACROSS THE AREA TODAY AND TONIGHT...HEAVY RAIN...HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THURSDAY AS AN AREA OF LOW PRESSURE SLOWLY MOVES EAST OVER THE MOJAVE DESERT AND SOUTHERN GREAT BASIN. LOCALLY HEAVY RAIN WILL CONTINUE TO BE A THREAT. NO HAZARDOUS WEATHER IS EXPECTED ON FRIDAY OR SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Sep 11, 2:35 PM PDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
235 PM PDT SUN SEP 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM HAIL 4 NW SILVERADO RANCH 36.05N 115.19W
09/11/2011 E0.25 INCH CLARK NV NWS EMPLOYEE
PEA SIZED HAIL FELL FOR ABOUT FOUR MINUTES AT WFO LAS
VEGAS. 0.18 INCHES OF RAIN FELL IN APPROXIMATELY TEN
MINUTES.
&&
JGGLocal storm report, Sep 11, 3:18 PM PDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
318 PM PDT SUN SEP 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM TSTM WND GST 4 ESE NORTH LAS VEGAS 36.25N 115.07W
09/11/2011 E60 MPH CLARK NV TRAINED SPOTTER
SPOTTER ESTIMATES 60 MPH WINDS NEAR NELLIS AFB.
&&
JGGLocal storm report, Sep 11, 4:04 PM PDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
404 PM PDT SUN SEP 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL 5 NNE LAS VEGAS 36.24N 115.11W
09/11/2011 E1.00 INCH CLARK NV PUBLIC
QUARTER SIZE HAIL NEAR CRAIG AND INTERSTATE 15. EVENT
TIME BASED ON RADAR
&&
JGGLocal storm report, Sep 11, 4:48 PM PDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
448 PM PDT SUN SEP 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN LAS VEGAS 36.17N 115.15W
09/11/2011 M0.98 INCH CLARK NV MESONET
RAIN GAUGE IN DOWNTOWN LAS VEGAS RECORDED 0.98 INCHES OF
RAIN IN ABOUT 20 MINUTES. A GAUGE NEAR THE VANDENBERG
DETENTION BASIN RECORDED 0.63. WATER PONDING UP TO THE
CURB OF STREETS WAS REPORTED FROM DOWNTOWN LAS VEGAS TO
NORTH LAS VEGAS.
&&
JGGThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 2:06 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 24 min |
| Sep 11, 2:52 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 23 min |
| Sep 11, 3:03 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 27 min |
| Sep 11, 3:13 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 47 min |
| Sep 11, 3:26 PM PDT | Severe Thunderstorm Warning | VEF | Clark, Lincoln, Nye | 24 min |
| Sep 11, 3:27 PM PDT | Flash Flood Warning | VEF | Clark, Lincoln, Nye | 2 hr |
| Sep 11, 3:52 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 38 min |
| Sep 11, 4:25 PM PDT | Severe Thunderstorm Warning | VEF | Clark, Lincoln | 35 min |
| Sep 11, 4:30 PM PDT | Severe Thunderstorm Warning | VEF | Lincoln | 35 min |
| Sep 11, 4:37 PM PDT | Areal Flood Advisory | VEF | Nye | 47 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.